Kentucky, 2010Lightning Strike in Kentucky, May 16, 2010
May 16, 2010 · NWS PAH · 1 event in 1 county or zone
A stratiform area of rain and embedded thunderstorms occurred north of an area of intense convection over northwest Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stratiform area of rain and embedded thunderstorms occurred north of an area of intense convection over northwest Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 16, 5:25 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, May 16, 5:25 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CDT SUN MAY 16 2010
.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAFS
&&
.DISCUSSION...
BIGGEST CHALLENGE WILL BE POPS...TIMING AND QPF ASSOCIATED ONGOING
SYSTEM AND A MID WEEK SYSTEM.
AT THE TIME OF THIS WRITING AN E-W STATIONARY FRONT EXTENDED FROM
CENTRAL TENNESSEE TO NORTHWEST ARKANSAS AND AN UPPER LEVEL
DISTURBANCE WAS MOVING OUT OF THE PLAINS AND TAKING AIM ON THE
REGION. THE MAIN FOCUS FOR PRECIPITATION TONIGHT SHOULD BE OVER
THE WESTERN AND NORTHERN SECTIONS OF THE REGION AS THE LIFT
ASSOCIATED WITH THE SHORT WAVE MOVES ACROSS THOSE AREAS.
THE FRONT AND ASSOCIATED SFC TROUGH WILL BE LIFTED NORTHWARD INTO
THE SOUTHERN SECTIONS OF OUR CWA BY 12Z MONDAY WITH THE APPROACH
OF THE UPPER TROF. MODELS INDICATE THAT THE UPPER TROF WILL INDUCE
A SFC LOW ON THE BOUNDARY OVER THE SOUTHERN HALF OF OUR CWA.
ALTHOUGH MODELS ARE SLIGHTLY DIFFERENT ON THE PLACEMENT OF THE
LOW...BEST POP CHANCES SHOULD BE ALONG AND NORTH OF ITS TRACK...SO
KEPT HIGHEST POPS ON MONDAY OVER THE NORTHERN HALF OF THE CWA.
AS THE SYSTEM FINALLY MOVES OFF TO THE EAST...MONDAY NIGHT PRECIP
SHOULD BE LIMITED TO THE NORTHEAST SECTIONS WHERE WRAP AROUND
MOISTURE WILL BE BEST.
YESTERDAY LONG RANGE MODELS WERE AT ODDS ABOUT WHAT TO DO WITH A
SYSTEM DEVELOPING OVER THE HIGH PLAINS AROUND THE MIDDLE OF THE
UPCOMING WEEK. THE GFS BROUGHT THE SYSTEM OVER OUR AREA...BUT THE
ECMWF AND THE ENSEMBLES DIDNT. NOW THERE IS SOMEWHAT BETTER
AGREEMENT...ALTHOUGH THE ECMWF IS THE LEAST AGGRESSIVE. ADDED SCHC
POPS STARTING WEDNESDAY AS OVERRUNNING OF AN APPROACHING SYSTEM
BEGINS. PRECIP CHANCES WILL SLOWLY INCREASE FROM THE WEST AND WORK
EASTWARD WEDNESDAY NIGHT AND THURSDAY. PRECIP CHANCES LOOK GOOD FOR
MOST AREAS THURSDAY NIGHT AND FRIDAY AS THIS SYSTEM PUSHES ACROSS
OUR AREA. BY FRIDAY NIGHT THIS SYSTEM SHOULD BE EAST OF THE REGION
SO HAVE NO POPS FROM THEN THROUGH THE END OF THE CYCLE.
&&
.AVIATION...
GENERAL TREND WILL BE FOR DETERIORATING CIGS AND VSBYS TONIGHT AS
SHOWERS AND STORMS SPREAD EAST. THOUGH MOST OF THE THUNDER SHOULD BE
OVER BY 06Z...A COMBINATION OF LIGHT WINDS AND HIGH LOW LEVEL
MOISTURE WILL PROMOTE IFR CIGS LATE TONIGHT AND MONDAY MORNING. THIS
IS ESPECIALLY TRUE AT KOWB...WHERE A LONG PERIOD OF RAIN HAS
SATURATED THE LOWER LEVELS. FOLLOWING THE PASSAGE OF A COLD
FRONT...DRIER NORTHWEST WINDS MONDAY AFTERNOON WILL BRING
IMPROVEMENT TO VFR VSBYS AND MVFR CIGS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
JAP/MY
Hazardous weather outlook, May 16, 2:10 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT SUN MAY 16 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-172015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
310 PM CDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE REGION TODAY
AND TONIGHT. THE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE
LEVELS...BUT LOCALLY HEAVY RAINFALL WILL BE A CONCERN.
FLOODING WILL CONTINUE ON A FEW AREA RIVERS. PLEASE REFER TO THE
RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE OVER ALL OF THE REGION ON MONDAY...THEN
OVER ALL OR PART OF THE REGION AGAIN WEDNESDAY THROUGH FRIDAY. THE
THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LEVELS...BUT LOCALLY
HEAVY RAINFALL WILL BE A CONCERN.
FLOODING WILL CONTINUE ON A FEW AREA RIVERS. PLEASE REFER TO THE
RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JP
Lightning, Graves
- When
- May 16, 7:40 PM CST
- Where
- Graves County, Dublin
- Property damage
- $35,000
- Reported by
- Newspaper
- Coordinates
- 36.730, -88.800
A bolt of lightning struck a large oak tree over a hundred years old. The tree crashed onto three vehicles parked in a driveway. A full-size pickup truck was totalled, another older truck was extensively damaged, and a sports car was heavily damaged. Phone lines were taken down by the tree.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 16, 201021 injured · $400 · 4.25 in hail · 47 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $1.2 million · 50 kt wind · 11 events
- Flash Flooding and Hail in West Virginia, May 16 to 18, 2010$1.6 million · 1.25 in hail · 10 events
- Flash Flood and Hail in Arkansas, May 16 to 17, 2010$927,000 · 2 in hail · 19 events
- Flash Flooding in West Virginia, May 16, 2010$800,000 · 4 events
- Flash Flood and Hail in Mississippi, May 16, 2010$500,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $330,000 · 1 in hail · 6 events
- Flash Flood in Virginia, May 16, 2010$300,000 · 1 event
- Hail and Damaging Winds in Georgia, May 16, 2010$55,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Winds in Texas, May 16, 2010$50,000 · 53 kt wind · 5 events
- Flash Flood in North Carolina, May 16, 2010$50,000 · 1 event
- Flooding in Arkansas, May 16 to 31, 2010$42,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229992.